Missouri, 2018

Flooding and Hail in Missouri, March 26 to 29, 2018

March 26 to 29, 2018 · NWS SGF · 30 events in 16 counties and zones

Several rounds of thunderstorms caused heavy rainfall and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of thunderstorms caused heavy rainfall and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 26, 2:41 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 26, 2:41 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
341 AM CDT Mon Mar 26 2018

.SHORT TERM...(Today and Tuesday night)
Issued at 335 AM CDT Mon Mar 26 2018

Surface low pressure is currently located across western Oklahoma
and southeastern Kansas early this morning. Gusty southeasterly
winds are occurring ahead of the low across the area early this
morning as the pressure gradient is tightening across the region.
Wind gusts around 30 mph can be expected into this afternoon ahead
of the low, especially across southeastern Kansas and western
Missouri.

Strong warm air advection is developing across the region. Storms
have begun to develop across eastern Kansas into southern
Missouri along the leading edge of the warm air advection and low
level jet. This activity will be elevated in nature where around
1000-1500 J/kg of most unstable Cape will be in place. There is a
cap in place across much of the area, so overall this morning
scattered showers with isolated storms will occur and should
remain below severe limits. The cap is weaken more generally from
Pittsburg Kansas to the Lake of the Ozarks region on to the north.
This will allow slightly stronger updrafts to develop and lead to the
risk for a few strong to severe storms to occur from early this
morning into the mid morning hours, again along and north of a
line from Pittsburg Kansas to the Lake of the Ozarks region. The
main risk will be hail to the size of quarters. This activity
should spread out of the area by late this morning.

A surface warm front will then spread across the area this
afternoon into early this evening. Additional scattered storms
will likely develop along the front, and few strong to severe
storms will be possible with again hail to the size of quarters
the main risk, as the storms remain elevated in nature.

Late this evening into the overnight hours a front will slowly sag
south into the area. A band of showers and storms will develop
along the front. A few strong storms will be possible with this
activity with hail again the main risk. Moderate to heavy rainfall
will occur, and at any given time will overall be fairly narrow
in nature. The front will again slowly move south tonight through
the day Tuesday. The band of heaviest rainfall will also slowly
spread south across the area with the front with the heaviest
rain expected to push south of the area by Tuesday night. The
heaviest rainfall is still expected to generally occur across
southern and central Missouri, but the exact location will be
dependent on exactly where the front sets up and how quickly it
pushes south and does it slow over a location at all. Still
looking for 1-4" of rainfall and will continue the Flood Watch as
is.

.LONG TERM...(Wednesday through Sunday)
Issued at 335 AM CDT Mon Mar 26 2018

The heaviest rainfall will have slid south of the area by
Wednesday with a scattered lighter showers expected mainly across
southern Missouri Wednesday.

An upper level trough will track across the region and produce
additional showers and perhaps a storm or Two Thursday into
Friday. No widespread heavy rainfall is expected with this
activity.

Highs will generally be in the 50s with a few days warming in to
the low 60s this week into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM CDT Sun Mar 25 2018

KSGF/KJLN/KBBG tafs: Low pressure along a sfc front will move
across Kansas during the taf period. Expected generally lowering
ceilings mostly MVFR/brief IFR mostly toward 09z-12z. Will see
showers increase in coverage toward 12z, but mostly north of the
taf sites. Late in the taf period as the low and sfc front move
into eastern Kansas, expected coverage of shower to increase with
reduced visibility farther south over our area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from this evening through Tuesday evening for MOZ057-
     058-069>071-079>083-088>098-101>105.

KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...DSA
Hazardous weather outlook, Mar 26, 2:15 AM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
315 AM CDT Mon Mar 26 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
315 AM CDT Mon Mar 26 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Scattered thunderstorms are currently developing across eastern
Kansas early this morning, and will continue to spread east into
the area early this morning into the mid morning hours. This
scattered activity will general affect areas along and north of a
line from Pittsburg Kansas to the Lake of the Ozarks region this
morning where Penny to quarter size hail will be possible with a
few of the strongest storms. Else where isolated storms will be
possible this morning with cloud to ground lightning and small
hail the main risk.

Scattered storms will then develop across the the area again this
afternoon. A few strong to marginally severe storms will be
possible, with penny to quarter size hail the main risk.

A front will sag south into the area late this evening into the
overnight hours. A band of showers and thunderstorms are expected
to develop along the front, which will likely stall near the I-44
corridor. A few strong storms will be possible, with hail to the
size of pennies the main risk. The heaviest rainfall will occur
along the front and will produce the risk for localized flooding.

Southerly wind gusts around 30 mph will occur from early this
morning into this afternoon across southeastern Kansas and western
Missouri.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and storms will continue to develop and track across the
area Tuesday, slowly sagging south and should spread out of the
area Tuesday night. Moderate to heavy rain will occur at times
which could produce a risk for localized flooding. Widespread 1 to
4 inches with isolated higher amounts will be possible storm total
from today through Tuesday night. The heaviest rain is expected
Tonight and Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The radar

The Springfield radar (KSGF), 138 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

22 flood, 5 heavy rain, 3 hail. Local standard time, as filed.

Hail, Howell

When
March 26, 4:04 AM CST
Where
Howell County, 3.39 mi ESE of Burnham
Measured
1.5 in hail
Reported by
Public
Coordinates
36.920, -91.890

Hail, Barton

When
March 26, 10:15 AM CST
Where
Barton County, 0.88 mi NW of Milford
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.590, -94.180

Hail, Barton

When
March 26, 10:20 AM CST
Where
Barton County, 0.69 mi S of Lamar
Measured
0.75 in hail
Reported by
Public
Coordinates
37.490, -94.280

Heavy Rain, Howell

When
March 26, 11:53 PM CST
Where
Howell County, 1.3 mi ENE of Olden
Reported by
ASOS
Coordinates
36.880, -91.900

The weather station at West Plains Airport reported 1.47 inches of rainfall in 24 hours.

Heavy Rain, Jasper

When
March 26, 11:53 PM CST
Where
Jasper County, (Jln)joplin Muni Arp
Reported by
ASOS
Coordinates
37.150, -94.500

The weather station at the Joplin Airport reported 1.47 inches of rainfall in 24 hours.

Heavy Rain, Maries

When
March 26, 11:53 PM CST
Where
Maries County, (Vih)rolla/Vichy Arp
Reported by
ASOS
Coordinates
38.130, -91.770

The weather station at the Rolla Airport reported 1.13 inches of rainfall in 24 hours.

Flood, Laclede

When
March 27, 6:52 AM CST to 8:52 AM CST
Where
Laclede County, 2.71 mi WSW of Jacksonville to 2.7 mi WSW of Jacksonville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.555, -92.476

The road was closed due to flooding near Scenic Drive.

Flood, Laclede

When
March 27, 6:55 AM CST to 8:55 AM CST
Where
Laclede County, 3.35 mi ENE of Russ to 3.37 mi ENE of Russ
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.602, -92.545

The road closed due to flooding near Creek Road and Rush Drive.

Flood, Wright

When
March 27, 8:02 AM CST to 10:02 AM CST
Where
Wright County, 2.32 mi N of Jerktail to 2.46 mi N of Jerktail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.453, -92.448

The road was closed due to flooding at Alpine Lane and Route H.

Flood, Wright

When
March 27, 8:04 AM CST to 10:04 AM CST
Where
Wright County, 4.94 mi NE of Mansfield to 4.96 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.178, -92.527

The road was closed due to flooding near Hunt Road and Private Road.

Flood, Webster

When
March 27, 8:07 AM CST to 10:07 AM CST
Where
Webster County, 0.15 mi SSE of Olga to 0.22 mi SSW of Olga
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.098, -92.919

The road was closed due to flooding near Route Z.

Flood, Greene

When
March 27, 8:39 AM CST to 10:39 AM CST
Where
Greene County, 0.69 mi N of Cody to 0.79 mi N of Cody
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.130, -93.120

The road was closed due to flooding along State Highway 125.

Flood, Douglas

When
March 27, 8:42 AM CST to 10:42 AM CST
Where
Douglas County, 2.54 mi W of Ava Muni Meml Arpt to 2.44 mi NNE of Arno
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.966, -92.726

The road was closed due to flooding along Route Y.

Flood, Douglas

When
March 27, 8:47 AM CST to 10:47 AM CST
Where
Douglas County, 2.34 mi WNW of Brushyknob to 2.23 mi WNW of Brushyknob
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.978, -92.521

The road was closed due to flooding along Route U.

Flood, Christian

When
March 27, 9:36 AM CST to 11:36 AM CST
Where
Christian County, 4.41 mi ENE of Linden to 4.37 mi ENE of Linden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.069, -93.053

The road was closed due to flooding along Route U and Pedelo Creek.

Flood, Barry

When
March 27, 9:54 AM CST to 11:54 AM CST
Where
Barry County, 5.25 mi WNW of Eagle Rock to 4.96 mi WNW of Eagle Rock
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
36.582, -93.836

The Roaring River Campgrounds were evacuated due to rising water levels.

Flood, Webster

When
March 27, 10:05 AM CST to 12:05 PM CST
Where
Webster County, 1.3 mi WNW of Seymour Owen Fld Arp to 1.29 mi NW of Seymour Owen Fld Arp
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.190, -92.750

The road was closed due to flooding of Route V.

Heavy Rain, Taney

When
March 27, 10:27 AM CST
Where
Taney County, Hollister
Reported by
Public
Coordinates
36.620, -93.220

A 24 hour rainfall total of 2.60 inches was reported.

Flood, Howell

When
March 27, 10:31 AM CST to 12:31 PM CST
Where
Howell County, 0.61 mi S of West Plains Arpt to 0.67 mi SSE of West Plains Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.741, -91.869

The West Plains Emergency Management closed several city streets due to flooding.

Flood, Phelps

When
March 27, 10:36 AM CST to 12:36 PM CST
Where
Phelps County, 2.14 mi SSW of Rolla Downtown Arpt to 2.04 mi SSW of Rolla Downtown Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.900, -91.840

The road was closed and flooded at the low water crossing at Bear Creek.

Flood, Phelps

When
March 27, 10:38 AM CST to 12:38 PM CST
Where
Phelps County, 1.76 mi W of Northwye to 1.69 mi W of Northwye
Cause
Heavy Rain
Reported by
Public
Coordinates
37.968, -91.802

The low water crossing was flooded at Highway E just west of Rolla.

Flood, Dent

When
March 27, 11:34 AM CST to 1:34 PM CST
Where
Dent County, 0.44 mi ESE of Sligo to 0.65 mi ESE of Sligo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.777, -91.373

The road was flooded and closed at Route TT.

Flood, Ozark

When
March 27, 11:38 AM CST to 1:38 PM CST
Where
Ozark County, 3.6 mi NE of Lutie to 3.61 mi SSE of Hammond
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.618, -92.625

County Road 863 was flooded and closed.

Heavy Rain, Greene

When
March 27, 11:52 AM CST
Where
Greene County, 1.65 mi E of Elwood
Reported by
ASOS
Coordinates
37.230, -93.400

The weather station at the Springfield Airport reported 2.24 inches of rainfall in 24 hours.

Flood, McDonald

When
March 27, 12:03 PM CST to 2:03 PM CST
Where
McDonald County, 0.37 mi ENE of Mc Natt to 0.53 mi E of Mc Natt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.732, -94.314

Route CC was flooded and closed.

Flood, Howell

When
March 27, 12:37 PM CST to 2:37 PM CST
Where
Howell County, 1.25 mi SE of Leota to 1.17 mi ESE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.012

State Highway 142 was flooded and closed.

Flood, Ozark

When
March 27, 6:34 PM CST to 8:34 PM CST
Where
Ozark County, 0.47 mi NNE of Gainesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.607, -92.428

The low water crossing at Main Street and Lick Creek was flooded and closed.

Flood, Ozark

When
March 27, 6:34 PM CST to 8:34 PM CST
Where
Ozark County, 2.85 mi E of Rockbridge to 3.12 mi E of Rockbridge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.784, -92.369

The low water crossing at Highway 95 and Bryant Creek was flooded.

Flood, Howell

When
March 29, 1:00 PM CST to 3:00 PM CST
Where
Howell County, 3.32 mi E of Lanton to 3.44 mi E of Lanton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.517, -91.740

Highway 142 was closed due to flooding from Myatt Creek.

Flood, Maries

When
March 29, 1:30 PM CST to 3:30 PM CST
Where
Maries County, 3.72 mi WSW of Veto to 3.4 mi WSW of Veto
Cause
Heavy Rain
Reported by
Public
Coordinates
38.063, -91.895

Route E was closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744574, 744575, 744576, 744567, 744568, 744569, 744545, 744546, 744547, 744548, 744549, 744550, 744551, 744552, 744553, 744554, 744555, 744570, 744556, 744557, 744558, 744559, 744560, 744571, 744561, 744562, 744563, 744564, 744565, 744566.